Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 51, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 3, 2008, 11:20 PM MST for Pima County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2008, 11:20 PM MST (06:20 UTC)
- Expired
- Aug 4, 2008, 12:45 AM MST
- In force
- 85 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 6.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 040620 FFWTWC AZC019-040745- /O.NEW.KTWC.FF.W.0051.080804T0620Z-080804T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1120 PM MST SUN AUG 3 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF TUCSON... * UNTIL 1245 AM MST * AT 1117 PM MST...STORMS WITH VERY HEAVY RAINFALL CONINTUED TO IMPACT PARTS OF THE GREATER TUCSON AREA. THIS WILL LEAD TO MORE STREET FLOODING THIS EVENING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA FOOTHILLS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3243 11088 3207 11077 3202 11111 3243 11108 $$
2 follow-up statements
000 WGUS75 KTWC 040632 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1132 PM MST SUN AUG 3 2008 AZC019-040745- /O.CON.KTWC.FF.W.0051.000000T0000Z-080804T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1132 PM MST SUN AUG 3 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR EAST CENTRAL PIMA COUNTY INCLUDING THE CITY OF TUCSON... VERY HEAVY RAINFALL CONTINUE ACROSS PARTS OF TUCSON LATE THIS EVENING. AN AUTOMATED RAIN GAUGE SOUTH OF BROADWAY BLVD AND WEST OF SWAN ROAD IN TUCSON INDICATED NEARLY 1 INCH OF RAIN IN 30 MINUTES. OTHER AREAS AROUND TUCSON LIKE ORO VALLEY HAVE RECEIVED OVER 1 INCH DURING THE PAST HOUR IN SPOTS. EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. REMEMBER...BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3243 11088 3207 11077 3202 11111 3243 11108 $$
000 WGUS75 KTWC 040744 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1244 AM MST MON AUG 4 2008 AZC019-040754- /O.EXP.KTWC.FF.W.0051.000000T0000Z-080804T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1244 AM MST MON AUG 4 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM MST FOR EAST CENTRAL PIMA COUNTY... ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES ACROSS EAST CENTRAL PIMA COUNTY...THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 1245 AM MST. LAT...LON 3243 11088 3207 11077 3202 11111 3243 11108 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:22 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 3, 9:22 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 922 PM MST SUN AUG 3 2008 .SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. DAYTIME HIGH TEMPERATURES WILL TREND CLOSE TO NORMAL FOR EARLY AUGUST. && .DISCUSSION...A BUSY AFTERNOON AND EVENING ACROSS SOUTHEAST ARIZONA AS EXPECTED. MCS HAS FORMED OVER OUR CWA TONIGHT...BEST FORECASTED BY THE GFS. KEMX 88-D DISPLAY IMPRESSIVE AS OF 9 PM...WITH VIRTUALLY ALL OF COCHISE COUNTY CONTINUING TO SEE WIDESPREAD RAINFALL. THE SEVERE THREAT APPEARS TO BE DIMINISHING WITH THE LOSS OF DAYTIME HEATING BUT SEVERAL MICROBURSTS CAUSED PROBLEMS EARLIER...WITH A TREE FALLING ON A CAR IN SAFFORD AND ROOF DAMAGE NEAR SELLS /SEE LSR ISSUED EARLIER/. THE THREAT OF FLOODING WILL CONTINUE OVERNIGHT AS THE MCS SLOWLY DECAYS OVER SATURATING SOILS. JUST RECEIVED A REPORT FROM SELLS EMERGENCY MANAGEMENT OF A WATER RESCUE IN PROGRESS IN THE SELLS WASH...WITH TWO PEOPLE IN A PICKUP TRUCK STILL UNACCOUNTED FOR. AS FOR MONDAY...IT ALL DEPENDS ON HOW THE ATMOSPHERE RECOVERS FROM THE CURRENT MCS. MAV AND MET GUIDANCE SUGGEST A MOSTLY CLOUDY DAY WITH TEMPERATURES STRUGGLING INTO THE LOWER 90S. NAM IS SUGGESTING A DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS TOMORROW...BUT THIS MODEL IS ALSO DOING THE WORST WITH THE CURRENT CONVECTION. GFS IS TRACKING THE CURRENT MCS BETTER...AND ITS POPS NEAR 30 PERCENT FOR TUCSON LOOK MORE APROPRIATE WITH WIDESPREAD CLOUD COVER FOR MOST OF MONDAY. NO CHANGES REQUIRED TO THE FORECAST THIS EVENING. && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT. CEILINGS GENERALLY 6-8000 FT AGL...WITH CONVECTIVE DEBRIS CLOUDS PERSISTING MUCH OF THE NIGHT. MOSTLY CLOUDY SKIES MONDAY WITH LIGHT WINDS OF 5-15 KTS OUTSIDE OF ANY THUNDERSTORMS. CONVECTIVE COVERAGE EXPECTED TO BE LESS ON MONDAY COMPARED TO THAT SEEN ON SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. TURNER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 5:00 PM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 500 PM MST SUN AUG 3 2008 AZZ029-032>035-040930- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 500 PM MST SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TONIGHT THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING THIS EVENING. THUNDERSTORMS CONTINUED TO DEVELOP THIS AFTERNOON...SOME ALREADY PRODUCING SEVERE WEATHER AND FLASH FLOODING IN PARTS OF COCHISE COUNTY AND EARLIER AROUND SAFFORD. THE AREAL COVERAGE OF STORMS WILL INCREASE ACROSS SOUTHEAST ARIZONA THIS EVENING...IMPACTING CENTRAL AND EASTERN PIMA COUNTY AS WELL AS PARTS OF SOUTHEAST PINAL AND SANTA CRUZ COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 3, 7:39 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 7 E SELLS 31.92N 111.76W
08/03/2008 PIMA AZ EMERGENCY MNGR
*** 2 INJ *** EMERGENCY MANAGEMENT REPORTED ROOF
PARTIALLY BLOWN OFF HOME WITH 2 INJURIES.
&&
BTURNERLocal storm report, Aug 3, 9:13 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
913 PM MST SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD SELLS 31.92N 111.88W
08/03/2008 PIMA AZ EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED WATER RESCUE IN PROGRESS IN
SELLS WASH. TWO PEOPLE IN PICKUP TRUCK UNACCOUNTED FOR.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 3, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 3, 6:28 PM MST | Flash Flood Warning | TWC | Cochise | 92 min |
| Aug 3, 7:18 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 3, 7:44 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 3, 7:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 3, 8:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 3, 10:15 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Aug 4, 7:53 AM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Aug 4, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.